Side effects of EBRT

Side effects of of my radiation treatments has been in the NOT tolerable range, until my oncologist prescribed methylprednisolone steriod. This medication has relieved my symptoms considerable.

My Question: Has any one used this mediation for relief of side effects of radiation, and had any adverse side effects of it.

ROger

6 Replies

oldestnewest
  • I haven't used it. What side effects have you had for which this was a relief?

    Alan

  • Alan,

    Constant burning in urethra, making me urinate constantly

    Burning sensation in my rectum. very difficult to hold my water in bladder for treatments. It became so problematic I was doubtful if I could continue treatments. The steroids has calmed down then burning and frequency. I have had 33 fractions of RapidArc...the. steroids have given me hope to finish

    Roger

  • Ps. I urine was checked, no issues found.

  • I never had those symptoms from my radiation (2 sessions of HDR brachytherapy + 25 sessions of 3DCRT external beam radiation). I did have a lot of rectal/hemorrhoid problems which were eased by frequent doses of Preparation H.

    I recently had a kidney stone which either caused or was associated with an infection. The symptoms included constant burning in the urethra, a constant feeling of a need to urinate, even when there was little or no urine, and lots of pain at the head of the penis when I did urinate.

    These symptoms sound very like some of yours, but my urine culture showed massive problems - lots of bacteria, lots of white blood cells, and red blood cells "too numerous to count". When I urinated in a jar, my urine looked darker than normal, which I assume was the blood. If yours looks dark, it may be your condition is worse than when you had the urine culture done, or that the urine culture was not properly done.

    The kidney stone gave me a lot of pain in my side. If you have that, it may be indicative of a kidney stone.

    Unfortunately, I just don't know enough to give you any advice. You might repeat the urine culture. If it comes up positive this time then you have reason to hope that antibiotics will help. If you have a kidney stone, and even if you don't, it's conceivable that tamulosin (brand name is "Flomax") might easy the frequent urination problem - but ONLY if it doesn't interfere in any way with the radiation treatment. Hopefully your radiation oncologist will know one way or the other.

    I wondered if it was possible to take a one or two week vacation from radiation so I did a Google search on (prostate cancer radiation treatment interruption). The results were not good. Here's one hit:

    sciencedaily.com/releases/2...

    ----------

    "This study shows that the health of our patients can improve only when a course of treatment is completed in the prescribed period of time," said Madhur Garg, M.D., clinical director, Department of Radiation Oncology, MECCC and professor of clinical radiation oncology at Einstein. "These findings should serve as a wakeup call to physicians, patients and their caregivers about the critical need to adhere to a recommended treatment schedule."

    Prolonging radiation therapy for head and neck cancer or cervical cancer impacted tumor control and overall survival at the greatest rate, at one percent per day, however this negative impact was seen in all cancers studied. This is attributed to tumor repopulation, which can accelerate after treatment initiation.

    ----------

    So I guess there's a good reason to tough it out if you can.

    It makes me wonder about my own treatment that included time off for Saturdays and Sundays, and for the Christmas to New Year holiday season - all for the benefit of the staff. But I'm still here and the radiation seems to have worked.

    Best of luck.

    Alan

  • Allen, I also takeTamsulosin twice a day, along with Phenazopyridine 200mg 3 times daily. This medication turns your urine a dark reddish yellow color. I also take 2 Ativans twice daily for anxiety. I know this is a lot of medication, but the steroids is the only thing that has come close to give me relief .

    The constant urination and burning in my penis, and the burning sensation in my rectum was driving me nuts. I was going to pee constant, and holding 26 0unces of water prior to treatment was

    very stressful and, caused mental agony. I have 10 more days (2 weeks) of treatments, finishing will be a blessing, but then there is the healing time.

    Life sucks at times , but one has to deal what has given to them the best they can.

    Roger.

  • Radiation has MANY potential SEs, each with its own likelihoods, and like every other cancer treatment option, its benefit and SE bell curves have two sides. Some of its SEs start early, some start years later, some subside, some worsen. Some are treatable, some not. Your SEs are common, so your doctors have seen them many times and should know how to best reduce your symptoms. Wish for a cure, pursue and expect some relief, and find ways to deal with what's left. You're almost done with the treatment, but how much relief ensues is a crap shoot. My primary question would be "In hindsight, is radiation still promising enough in MY case to finish the course?" They have learned more about YOUR case during your treatment that may influence their confidence in continuing. Never forget, though, that to rad oncs we all look like radiation targets.

You may also like...